MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE 3 LVAS MINI APICAL CUFF KIT

THORATEC CORPORATION HEARTMATE 3 LVAS MINI APICAL CUFF KIT
Model Number 10005877
Medical Device Problem Code Connection Problem (2900)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/12/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The approximate age of device: 1 day.No further information was provided.A supplemental report will be submitted when the manufacturer's investigation is completed.
 
Event or Problem Description
The patient was implanted with a left ventricular assist device (lvad) on (b)(6) 2019.It was reported that the surgeon had difficulty with mini apical cuff.Instructions for use was not followed during implant and could not lock on the hm3 pump to the cuff once sutured to the heart.The surgeon had to remove this cuff from the heart and use a different apical cuff.No additional information was provided.
 
Event or Problem Description
Additional information: it was reported that instead of suturing the cuff on per ifu (instructions for use) the surgeon used multiple interrupted pledgeted sutures that were also farther away than the recommended distance from the cuff.The surgeon also used larger felt sections on the heart as well as bio glue.This caused severe bunching of heart tissue and the felt ring portion of the cuff to bunch and go concave keeping the pump from locking on.Also there were a lot of additional knots taking up space on top of the felt and these knots were problematic for the locking mechanism on the pump.No additional information was provided.
 
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted when the manufacturer's investigation is completed.
 
Additional Manufacturer Narrative
Manufacturer¿s investigation conclusion: the reported event could not be confirmed as no product was returned for evaluation.The center reported that the surgeon had difficulty with the mini apical cuff.It was reported that the ifu was not followed during implant and the surgeon could not lock on the hm3 pump to the cuff once sutured to the heart.The surgeon had to remove this cuff from the heart and use a different apical cuff.It was specified that instead of suturing the cuff on per the ifu, the surgeon used multiple interrupted pledgeted sutures that were also farther away than the recommended distance from the cuff.The surgeon also used larger felt sections on the heart as well as bio glue.This caused severe bunching of heart tissue and the felt ring portion of the cuff to bunch and go concave keeping the pump from locking on.It was also noted that there were a lot of additional knots taking up space on top of the felt and these knots were problematic for the locking mechanism on the pump.It was reported that the patient was stable at the time of the event.The patient remains ongoing on vad support.The surgical procedures section of the hm3 mini apical cuff kit ifu explains how to prepare the mini apical cuff and the apical cuff holder for use.The directions for use section of this document explains how to secure the mini apical cuff to the ventricle.This section also instructs the user that the mini apical cuff should be affixed only by the sew-then-cut method and pledgets should be placed no more than one and a half centimeters from the edge of the felt.Affixing the mini apical cuff using methods other than the prescribed technique can lead to challenges engaging the slide lock mechanism.This section also stated that if a sealing agent is used on or near the mini apical cuff, ensure that it does not interfere with the slide lock mechanism.The heartmate 3 lvas ifu warns the user that a complete backup system must be available on-site and in close proximity for use in an emergency.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
HEARTMATE 3 LVAS MINI APICAL CUFF KIT
Common Device Name
HEARTMATE 3 LVAS MINI APICAL CUFF KIT
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 95488
MDR Report Key8408243
Report Number2916596-2019-00908
Device Sequence Number389147
Product Code DSQ
UDI-Device Identifier00813024013082
UDI-Public00813024013082
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/21/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/16/2021
Device Model Number10005877
Device Catalogue Number10005877
Device Lot Number6688701
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 02/21/2019
Supplement Date Received by Manufacturer03/14/2019
05/20/2019
Initial Report FDA Received Date03/11/2019
Supplement Report FDA Received Date03/29/2019
05/21/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age81 YR
Patient Weight95